Mathematics Faculty Articles

Title

Sign Patterns of Nonnegative Normal Matrices

Document Type

Article

Publication Date

3-15-1997

Publication Title

Linear Algebra and its Applications

ISSN

0024-3795

Volume

254

Issue/No.

1-3

First Page

335

Last Page

354

Abstract

By a nonnegative sign pattern we mean a matrix whose entries are from the set {+, 0}. A nonnegative sign pattern A is said to allow normality if there is a normal matrix B whose entries have signs indicated by A. In this paper the combinatorial structure of nonnegative normal matrices, in particular, (0, 1) normal matrices, is investigated. Among other results, up to order 5, (0, 1) normal matrices are classified up to permutation similarity. A number of general conditions for sign patterns to allow normality are obtained. Some interesting constructions of nonnegative normal matrices are provided. In particular, a number of bordering results are obtained. Some open problems are also indicated.

Comments

Under an Elsevier user license

DOI

10.1016/S0024-3795(96)00469-7

Peer Reviewed

Share

COinS